Priming for l-dopa-induced dyskinesia in Parkinson’s disease: a feature inherent to the treatment or the disease?
Progress in Neurobiology. 2009-01-01; 87(1): 1-9
Read on PubMed
1. Prog Neurobiol. 2009 Jan 12;87(1):1-9. doi: 10.1016/j.pneurobio.2008.09.013. Epub
2008 Sep 30.
Priming for l-dopa-induced dyskinesia in Parkinson’s disease: a feature inherent
to the treatment or the disease?
Nadjar A(1), Gerfen CR, Bezard E.
(1)Universite Victor Segalen-Bordeaux 2, Centre National de la Recherche
Scientifique, Bordeaux Institute of Neuroscience, CNRS UMR 5227, 146 Rue Leo
Saignat, Bordeaux 33076, France.
Involuntary movements, or dyskinesia, represent a debilitating complication of
levodopa therapy for Parkinson’s disease ultimately experienced by the vast
majority of patients. This article does not review the increased understanding of
dyskinesia pathophysiology we have seen during the past few years but, instead,
specifically focuses upon the very first molecular events thought to be
responsible for the establishment of dyskinesia and generally grouped under the
term of “priming”. Priming is classically defined as the process by which the
brain becomes sensitized such that administration of a dopaminergic therapy
modifies the response to subsequent dopaminergic treatments. In this way, over
time, with repeated treatment, the chance of dopaminergic stimulation eliciting
dyskinesia is increased and once dyskinesia has been established, the severity of
dyskinesia increases. In this opinion review, however, we aim at strongly
opposing the common view of priming. We propose, and hopefully will demonstrate,
that priming does not exist per se but is the direct and intrinsic consequence of
the loss of dopamine innervation of the striatum (and other target structures),
meaning that the first injections of dopaminergic drugs only exacerbate those
mechanisms (sensitization) but do not induce them. Chronicity and pulsatility of
subsequent dopaminergic treatment only exacerbates the likelihood of developing
PMID: 18938208 [Indexed for MEDLINE]